Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Oct 16, 2021, 8:03 AM EDT for Oswego County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2021, 8:03 AM EDT (12:03 UTC)
- Expired
- Oct 16, 2021, 8:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 40
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 58 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WWUS81 KBUF 161203
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
803 AM EDT Sat Oct 16 2021
NYZ006-161230-
Oswego NY-
803 AM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of central Oswego
County through 830 AM EDT...
At 803 AM EDT, Doppler radar was tracking a strong thunderstorm near
Battle Island State Park, or near Oswego, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oswego, Fulton, Sandy Island Beach State Park, Pulaski, Selkirk
Shores State Park, Nine Mile Point, Mexico Point State Park, Battle
Island State Park, Scriba, Volney, Richland, Palermo, New Haven,
Minetto, Mexico, Orwell, Sandy Creek, Lacona, Altmar and Howardville.
This includes Interstate 81 between exits 34 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4327 7653 4345 7664 4348 7659 4351 7651
4356 7645 4357 7636 4356 7631 4356 7628
4358 7626 4370 7626 4373 7621 4368 7620
4367 7608 4351 7591
TIME...MOT...LOC 1203Z 234DEG 38KT 4340 7647
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
FriesWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 16, 6:51 AM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 16, 6:51 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
651 AM EDT Sat Oct 16 2021
.SYNOPSIS...
A deepening area of low pressure across the Ottawa Valley will
propel a cold front across the region bringing showers and some
thunderstorms. Following the cold front, breezy and cooler
conditions will develop while bands of lake effect rain oscillate to
the east and southeast of the Lakes through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early this morning, a changing weather pattern continues to unfold
over western and north central NY. Low pressure at 1002 mb is
lifting across the Ottawa Valley. Warm front extending to east of
the low is now north of Jefferson and Lewis counties as is the
convection that rolled across there last evening. Cold front tied to
low has made good eastward progress last few hours, now closing in
on Rochester and Olean. Moist advection and increasing 925-850mb
frontogenesis and upper diffluence just ahead of the front has
resulted in showers becoming more widespread over western NY. Til
just recently around Rochester there had been little thunder after a
cluster of storms moved across the Buffalo Metro 2-230AM this
morning. Much stronger thunderstorms are riding across central NY
closer to stronger instability.
Early on today, expect showers and some thunder over western NY to
Genesee Valley and western Finger Lakes. Main hazard will be brief
heavy downpours. Blend of high res guidance and regional radar
trends indicate stronger cluster of showers and thunderstorms
crossing central NY at present may make its way toward eastern Lake
Ontario region toward sunrise. Gusty winds to 30-40 mph could
accompany this activity along with heavy downpours with PWATS near
1.75 inches in our region to start the day. At this point, strongest
storms that have had tornado warnings on them last couple hours
should stay just south of Oswego and Lewis counties. Cold front will
then make its way eastward, reaching the eastern Lake Ontario region
late morning into early afternoon. Convergence along the front along
with building instability and a still present stronger upper level
diffluent jet could result in a line of showers and low-topped
thunderstorms accompanying the front. Kept a mention of heavy
rain/gusty winds into early afternoon with this expected activity.
Small risk of severe, but better chances will be this afternoon to
our east where the cold front will meet up with greatest
instability. Our eastern areas remain on the edge of the SPC Day1
marginal risk.
The showers with the front will taper off from west to east during
the midday and afternoon, but as notably chillier air moves in
behind the front some lake effect showers will quickly develop east
and southeast of both lakes. Westerly winds behind the front will
not be too strong to start the day, but will increase for a while
mid to late afternoon per forecast soundings. Gusts over 30 mph seem
likely, at least for a few hours during deepest mixing of the
afternoon.
Lake effect becomes bigger focus tonight as a west-northwest flow
prevails. H85 temps which tumble to 3-4c by evening fall to around 1-
2c by late tonight. Given water temps on average of 65f/18c, more
than sufficient over-water instability develops to support the lake
effect. Initially we'll be behind the shortwave moving through the
trough, so there will be some subsidence, but overnight as axis of
upper trough arrives so to will be deeper moisture to at least H7.
Inversions rise to over 10kft across both lakes and lake induced ELs
will near 20kft across Lake Erie and toward 25kft on Lake Ontario.
Both areas favored by west-northwest flow will see numerous showers
but as it has looked like for a while, strongest activity will be
east-southeast of Lake Ontario due to the longer over water fetch
and multiple upstream connections across Lake Superior, Lake Huron
and Georgian Bay. No real change to going forecast with definite
showers with possible heavy downpours and even some thunder. Likely
will be a relative minimum in precipitation coverage away from these
lake effect areas. And, for a change, a cool night with readings
mainly in the 40s for even the lake plains.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The axis of an upper level trough of low pressure will be across our
region Sunday morning. Temperatures at 850 hPa within this trough
will dip down to near zero Celsius. This set-up will feature both
lake effect rain bands to the southeast of the Lakes, but also with
steepening lapse rates through the day, area wide showers. Graupel
and a few rumbles of thunder are possible near the lakes in these
bands of rain.
It will also be breezy Sunday with the west to northwest flow
producing gusts upwards to 30 mph...highest near the Lakes.
Some hints of drier air will begin to infuse into the area Sunday
afternoon and evening, diminishing slightly the coverage of showers
and lake effect rain. Area wide showers will diminish Sunday night
as low level lapse rates become weaker, but with the upper level
trough still near our region and cool 850 hPa temperatures, bands of
lake effect rain will persist right into Monday to the east-
southeast of both lakes. The exception will be the higher terrain
east of Lake Ontario where an upslope component will maintain rain
showers Sunday Night.
The upper level trough will begin to push eastward Monday afternoon
and night and this will allow for drier, and warming aloft to
advance into our region. This will end the lake effect rains off
Lake Erie later in the day Monday...and then Monday Night to the
southeast of Lake Ontario.
Temperatures will be much more seasonable this period with high
temperatures in the 50s, and overnight lows dropping back into the
40s...with some upper 30s possible in the traditionally colder
inland valleys.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Strong ridge of high pressure still looks to influence our weather
for the Tuesday and Wednesday timeframe, however the large upper
trough looks to possibly get hung up over New England for an
additional 12-18 hours as ridge to the west over the upper Great
Lakes tries to nudge it eastward. That said, our area should be
under the anticyclonic umbrella of the eastern side of the ridge, so
still expecting dry weather for at least Tuesday through Wednesday.
Caveat being that if this trend continues, small chance for a shower
could creep back in the forecast across areas east of Lake Ontario
toward the start the period.
The other side of this coin is that this would possibly lead to a
delay in the next system that's due to impact our area by the same
amount of hours. This would possibly hold off the next chance of
showers associated with the next storm system until sometime
Thursday. Will leave Wednesday Night dry, with rain showers
returning to our region Thursday. Another trough will likely linger
these chances for showers into Friday...the close of this forecast
period.
Temperatures will be a bit above average for the majority of the
period, before trending back to near normal for Friday as the next
upper level trough enters the eastern Great Lakes.
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for LEZ040-041.
Small Craft Advisory from 1 PM this afternoon to 8 AM
EDT Tuesday for LOZ043>045.
Small Craft Advisory until 6 AM EDT Tuesday for LOZ042.
&&
SYNOPSIS...Fries/Thomas
NEAR TERM...JLA
SHORT TERM...Thomas
LONG TERM...JM/Thomas
AVIATION...JLA
MARINE...JLA
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Showers with some thunder with brief heavy downpours will expand
toward Genesee Valley and western Finger Lakes early today.
Eventually cold front works west to east over rest of region, the
primary area of showers with some gusty thunderstorms shifting to
the eastern Lake Ontario region by early afternoon. Lake effect rain
showers will then begin to form downstream of Lake Erie and Lake
Ontario on west-northwest winds.
CIGS start day in the IFR to MVFR range. VSBY will mainly be MVFR or
VFR but could drop to IFR during heavier showers or where any patchy
fog forms through mid morning. Eventually flight conditions will
slowly improve to VFR mid to late afternoon. Westerly winds will be
light to start the day, but could gust over 25 kts mid to late
afternoon especially western NY to Genesee Valley.
Tonight, VFR to MVFR cigs are forecast as lake effect rain showers
continue to the east/southeast of both lakes. This activity could
include some thunder and lightning at KJHW and KROC. Rain could be
briefly heavy as well.
Outlook...
Sunday...VFR/MVFR with a chance of lake effect rain showers
east of the lakes. Breezy.
Monday...MVFR in lake effect rain showers southeast of the Lakes,
otherwise VFR.
Tuesday and Wednesday...VFR.
&&
.MARINE...
Southwest winds shift to west/northwest as a cold front crosses the
region from west to east. Once the front passes through by early
afternoon, expect long duration small craft conditions to develop
and last right through the beginning of the upcoming week. Winds
will average from a WNW direction at 15 to 25 knots, though there
will be periods where winds will prevail more in the 20-25 knot
range. Highest waves through the period of 5-8 feet will occur
tonight through Sunday afternoon over the southeast and east portion
of Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for LEZ040-041.
Small Craft Advisory from 1 PM this afternoon to 8 AM
EDT Tuesday for LOZ043>045.
Small Craft Advisory until 6 AM EDT Tuesday for LOZ042.
&&
SYNOPSIS...Fries/Thomas
NEAR TERM...JLA
SHORT TERM...Thomas
LONG TERM...JM/Thomas
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Oct 16, 4:40 AM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 440 AM EDT Sat Oct 16 2021 NYZ001>005-010>014-019>021-085-170845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 440 AM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-170845- Oswego-Jefferson-Lewis- 440 AM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. There is a marginal risk for strong to severe thunderstorms this morning and through the afternoon hours. Threats from these storms include heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-170845- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 440 AM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a chance for waterspouts this evening and overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for waterspouts continues Sunday through early Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-170845- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 440 AM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-170845- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 440 AM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Oct 16, 2:11 AM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
211 AM EDT Sat Oct 16 2021
NYZ010>012-085-160700-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
211 AM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of northwestern
Wyoming, northeastern Erie and southwestern Genesee Counties through
300 AM EDT...
At 210 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lackawanna, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Lancaster, Hamburg, East Aurora,
Williamsville, Darien Lakes State Park, Elma, Marilla, Pembroke,
Bennington, Orchard Park and Akron.
This includes Interstate 90 between exits 57 and 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 7892 4284 7893 4289 7891 4291 7891
4307 7875 4307 7833 4281 7831 4272 7883
4279 7894
TIME...MOT...LOC 0610Z 232DEG 34KT 4281 7882
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ThomasSpecial weather statement, Oct 16, 8:03 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
803 AM EDT Sat Oct 16 2021
NYZ006-161230-
Oswego NY-
803 AM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of central Oswego
County through 830 AM EDT...
At 803 AM EDT, Doppler radar was tracking a strong thunderstorm near
Battle Island State Park, or near Oswego, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oswego, Fulton, Sandy Island Beach State Park, Pulaski, Selkirk
Shores State Park, Nine Mile Point, Mexico Point State Park, Battle
Island State Park, Scriba, Volney, Richland, Palermo, New Haven,
Minetto, Mexico, Orwell, Sandy Creek, Lacona, Altmar and Howardville.
This includes Interstate 81 between exits 34 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4327 7653 4345 7664 4348 7659 4351 7651
4356 7645 4357 7636 4356 7631 4356 7628
4358 7626 4370 7626 4373 7621 4368 7620
4367 7608 4351 7591
TIME...MOT...LOC 1203Z 234DEG 38KT 4340 7647
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FriesThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 9:01 PM EDT | Special Marine Warning | BUF | 29 min | |
| Oct 15, 9:15 PM EDT | Special Weather Statement | BUF | Niagara | 45 min |
| Oct 15, 9:52 PM EDT | Special Marine Warning | BUF | 38 min | |
| Oct 15, 10:31 PM EDT | Special Marine Warning | BUF | 59 min | |
| Oct 15, 11:53 PM EDT | Special Weather Statement | BUF | Jefferson | 37 min |
| Oct 16, 1:42 AM EDT | Special Marine Warning | BUF | 42 min | |
| Oct 16, 2:11 AM EDT | Special Weather Statement | BUF | Erie | 49 min |
| Oct 16, 6:48 AM EDT | Special Marine Warning | BUF | 87 min | |
| Oct 16, 8:31 AM EDT | Special Weather Statement | BUF | Oswego | 44 min |
| Oct 16, 9:13 AM EDT | Special Weather Statement | BUF | Lewis | 92 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.